Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 16, 2010, 3:42 PM EDT for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2010, 3:42 PM EDT (19:42 UTC)
- Expired
- May 16, 2010, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:36 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 16, 2:36 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 236 PM EDT SUN MAY 16 2010 .SYNOPSIS... A COLD FRONT WILL DRIFT SLOWLY SOUTH AND STALL OVER THE SOUTHERN SECTIONS LATER TODAY INTO TONIGHT. THE FRONT WILL LIFT NORTH ON MONDAY. LOW PRESSURE WILL DEVELOP ALONG THE FRONT TO THE NORTH MONDAY NIGHT AND MOVE NORTHEAST OFFSHORE OF THE COAST ON TUESDAY. A FRONTAL BOUNDARY EXTENDING FROM THE OFFSHORE LOW WILL LINGER NEAR OR JUST TO THE SOUTH OF THE AREA WED AND THU. HIGH PRESSURE WILL GRADUALLY BUILD NORTH OF THE REGION LATE IN THE WEEK AND INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG A FRONTAL BOUNDARY ALIGNED ACROSS THE NORTHERN BOUNDARY OF THE CWA...GENERALLY STRETCHING ACROSS THE ALBEMARLE SOUND WWD TO JUST S OF RWI AND RDU. MODELS SHOWING A LOW LEVEL JET MAX AROUND 25-30 KT JUST S OF THE NC/VA BORDER WHICH IS LIKELY AIDING IN DEVELOPMENT OF THE STORM THIS MORNING. THE LOW LEVEL WINDS WEAKEN BY MID DAY TO AOB 15 KT BUT BY THEN MODERATE INSTABILITY WILL DEVELOP (CAPE AROUND 1000-1500J/KG...LI'S AROUND -5C) AND WITH PLENTY OF LOW LEVEL MOISTURE (TD IN THE MID 60S...PW'S 1.4") WILL LIKELY SEE CONTINUED CONVECTIVE ACTIVITY THIS AFTERNOON ALONG ANY NUMBER OF SFC BOUNDARIES ACROSS THE REGION...FROM THE SLOWLY SWD MOVING FRONT TO REMNANT OUTFLOW BOUNDARIES TO THE SEABREEZE FRONT...ESPECIALLY THIS AFTERNOON AS TEMPS APPROACH THE CONVECTIVE TEMP OF 85F. THE BEST CHANCES FOR STORMS WILL BE ALONG AND S OF THE COLD FRONT WITH SLIGHTLY COOLER AND MORE STABLE AIRMASS TO THE N...BUT THE FRONT IS ONLY EXPECTED TO DRIFT TO THE SRN PAMLICO SOUND AND HIGHWAY 70 CORRIDOR BY LATE THIS AFTERNOON. CONVECTIVE PARAMETERS BASED OF THE 12Z MHX SOUNDING SHOW LIMITED POTENTIAL FOR SEVERE STORMS TO DEVELOP BUT WINDEX VALUES AROUND 56 KT AND COULD SEE MARGINALLY SEVERE WIND GUSTS IN THE STRONGEST STORMS IF 50DBZ CORES REACH AROUND 37000FT. CURRENT DISTRIBUTION OF POPS LOOKS GOOD FOR NOW WITH HIGH CHANCE NWRN HALF OF THE CWA TO LOW CHANCE SRN COASTAL SECTIONS BUT MAY NEED TO UP A LITTLE IF CONVECTION BECOME MORE WIDESPREAD THAN EXPECTED. SRN COASTAL SECTIONS E OF THE SEABREEZE WILL HAVE THE LEAST CHANCE OF PCPN TODAY HOWEVER WITH WLY FLOW ALOFT STORM THAT DEVELOP ALONG THE SEABREEZE WILL LIKELY MOVE INTO THE AREA. WITH THE SLOW MOVING W-E ORIENTED FRONT...WLY FLOW ALOFT AND PW'S AROUND 1.4" WILL HAVE TO WATCH FOR TRAINING PRODUCING LOCALLY HEAVY RAINFALL AS WELL. PRESENTLY THE SWRN 2/3 OF THE CWA SEEING ABUNDANT SUNSHINE AND TEMPS SHOULD EASILY REACH THE UPPER 80S WITH LOW LEVEL THICKNESSES ONLY SLIGHTLY LOWER THAN YDA...HOWEVER NRN SECTIONS WILL LIKELY TOP OUT IN THE L80S WITH GREATER CLOUD COVER AND TRANSITIONING TO N OF THE FRONT THROUGH THE AFTERNOON. HIGHS ACROSS THE OBX EXPECTED IN THE M70S AND SRN BEACHES IN THE U70S. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... AS OF 230 AM SUNDAY...INCREASINGLY WET THIS PERIOD. UPR TRF WILL APPROACH FROM THE W LATER TONIGHT WITH A BIT BETTER FORCING ALOFT. WITH FRONTAL BNDRY ACROSS THE REGION EXPECT DECENT CVRG OF SHRA/TSRA. MDLS AND QPF GUIDANCE FROM HPC SUPPORT HIGHEST POPS NW HALF OF REGION WITH CHC CLOSER TO THE CST. HAVE MAINLY LIKELY POPS ALL AREAS MON INTO TUE AS FRONT LIFTS N MONDAY WITH WAVE DEVELOPING ALONG IT MONDAY NIGHT. THE WAVE OF LOW PRESSURE WILL THEN MOVE NE AND OFFSHORE TUE. BOTH GFS AND ECMWF NOW SHOW BULK OF PRECIP ENDING EARLY TUE HOWEVER WILL CONT WITH LIKELY POPS THRU THE DAY PER PREV FCST AS STILL SOME UNCERTAINTY OF EVOLUTION OF THE LOW AND WILL STILL HAVE DECENT AMOUNTS OF MOISTURE OVER THE AREA WITH UPR TRF AXIS STILL TO THE W. FOR TUE NIGHT EXPECT DIMINISHING POPS AS LOW OFFSHORE PULLS AWAY FROM THE REGION AND HIGH PRES STRENGTHENS FROM THE N. HIGHS MON WILL RANGE FROM LOWER 80S N TO LOW/MID 70S NE. SLIGHTLY COOLER TUE IN WAKE OF DEPARTING LOW WITH UPR 70S S TO LOWER 70S NE. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 4 PM SAT...CYCLONIC FLOW CONTINUES ALOFT THROUGH MUCH OF THE LONG TERM AS MID LEVEL TROUGH REMAINS CENTERED N OF THE REGION. PERIODS OF UNSETTLED WEATHER EXPECTED TO CONTINUE WED THROUGH FRI WITH PLENTY OF AVAILABLE LOW LEVEL MOISTURE WITH BEST CHANCES DURING AFTERNOON SFC HEATING...WHILE A DRIER AIRMASS MOVES INTO THE REGION BY EARLY NEXT WEEKEND. NEAR NORMAL TEMPS EXPECTED THROUGH THE LONG TERM. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 230 PM SUN...STATIONARY FRONT BISECTS EASTERN NC RUNNING WEST TO EAST PROVIDING FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. ALSO SOME CONVECTION STARTING TO FIRE ALONG SEABREEZE FRONT WORKING INLAND FROM THE COAST. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CWA THROUGH THIS EVENING WITH UNSTABLE ATMOSPHERE PRESENT AND BOUNDARIES ACROSS AREA. ONLY INCLUDED MENTION OF CB IN TAFS AT 18Z ISSUANCE AS NO CONVECTION HAD YET DEVELOPED. MVFR CIGS AND VSBYS EXPECTED IN AND NEAR CONVECTION. SOME STORMS COULD BE STRONG WITH 30 TO 40 MPH WIND GUSTS. EXPECT MVFR POSSIBLY IFR CIGS TO DEVELOP LATE TONIGHT ACROSS THE TAF SITES WITH PLENTY OF MOISTURE IN THE LOW LEVELS AND A LGT NE-E FLOW. FRONT WILL LINGER THROUGH MONDAY MORNING...THEN WILL THEN LIFT BACK NORTH AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL MOVE OFF THE COAST WEDNESDAY MORNING. OVERALL THE PATTERN WILL BE UNSETTLED THROUGH THE NEXT FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE AT JUST ABOUT ANY TIME WITH ACCOMPANYING LOWER VISIBILITIES AND IFR/MVFR CEILINGS. NORMALLY WOULD EXPECT CLEARING BEHIND FRONTAL PASSAGE WED BUT FCST RH XCTNS INDICATE LOW LVL MSTR REMAINING WITH NELY SFC FLOW...THUS COULD SEE PERIOD OF MAINLY MVFR CIGS INTO THU. && .MARINE... AS OF 230 PM SUN...STATIONARY FRONT CUTTING ACROSS THE MIDDLE OF EASTERN NORTH CAROLINA FROM WEST TO EAST WILL LINGER THROUGH MONDAY MORNING WITH LIGHT WINDS AND 2-4 FT SEAS. IT WILL THEN LIFT BACK NORTH DURING THE DAY MONDAY AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL MOVE OFF THE COAST WEDNESDAY MORNING. THE 00Z GFS LOOKS TOO FAST...AND WINDS TOO STRONG...AHEAD OF THE FRONT...TUESDAY INTO WEDNESDAY SO LEANED MORE TOWARD THE NAM AND ECMWF. WINDS/SEAS FROM THE GFS SO CAPPED WINDS AT 20 KNOTS AND SEAS AT 5 FEET. WINDS AND SEAS WILL SUBSIDE BEHIND THE FRONT AS HIGH PRESSURE PASSES TO THE NORTH OF THE AREA WITH A LIGHT TO MODERATE NE FLOW TO PREVAIL WED THROUGH THU AND SEAS MAINLY IN THE 2-4 FT RANGE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...RF NEAR TERM...SK SHORT TERM...RF LONG TERM...RF/SK AVIATION...JAC MARINE...JAC
Hazardous weather outlook, May 16, 2:59 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 259 AM EDT SUN MAY 16 2010 NCZ029-044>047-079>081-090>095-098-103-104-170700- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 259 AM EDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FRONT WILL REMAIN STALLED OVER THE REGION TODAY INTO TONIGHT. A FEW STRONG STORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE STALLED FRONT WILL LIFT SLOWLY NORTH ON MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WITH A SLIGHT CHANCE OF SOME OF THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 3:19 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 319 PM EDT SUN MAY 16 2010 NCZ093-094-162015- PAMLICO-CRAVEN- 319 PM EDT SUN MAY 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL 415 PM EDT... AT 319 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF JAMES CITY...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JAMES CITY AT 350 PM EDT...RIVERDALE AT 355 PM EDT...CROATAN AT 400 PM EDT...NEUSE FOREST AT 410 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RIVER BEND...TRENT WOODS...CATFISH LAKE...RHEMS...FAIRFIELD HARBOR...NEUSE FOREST...BRICES CREEK... REELSBORO AND CHERRY BRANCH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, May 16, 3:29 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 PM EDT SUN MAY 16 2010 NCZ090>092-098-162030- DUPLIN-JONES-LENOIR-ONSLOW- 329 PM EDT SUN MAY 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 430 PM EDT... AT 327 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF HALF MOON TO 18 MILES WEST OF WALLACE...OR FROM 6 MILES NORTHEAST OF HALF MOON TO 18 MILES SOUTHWEST OF WARSAW...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL IMPACT MUCH OF DUPLIN...NORTHWEST ONSLOW...SOUTHERN LENOIR...AND CENTRAL JONES COUNTIES OVER THE NEXT HOUR. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:48 AM EDT | Special Marine Warning | MHX | 57 min | |
| May 16, 5:43 AM EDT | Special Marine Warning | MHX | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.